Stepped Care

Stepped Care ApproachStepped Care Approach

Stepped Care Approach

A stepped approach for the treatment of depression within primary care
Step One Early IdentificationStep One Early Identification

Step One Early Identification

Action: Screening and Assessment
Step Two Mild DistressStep Two Mild Distress

Step Two Mild Distress

Action: Active Monitoring
Step Three Moderate To Severe DistressStep Three Moderate To Severe Distress

Step Three Moderate To Severe Distress

Action: More Intensive Intervention and Close Monitoring
Step Four Recurrent, Atypical & High RiskStep Four Recurrent, Atypical & High Risk

Step Four Recurrent, Atypical & High Risk

Action: Risk Management, Complex Psychological Intervention

Treat Depression with SSRI

SSRI’s (Selective Serotonin Reuptake Inhibitors) are a class of anti-depressant medication often indicated for the treatment of moderate to severe depression. The following table is intended for use by health professionals to aid in decision-making and guidance on prescribing but contains information that may be useful to patients. For patients, please consult your GP or health professional if you have any further questions regarding your medication.

Starting an SSRI:

  • warn patients they may get some initial adverse effects -esp initial GI disturbances, increased anxiety
  • Start dose low-half dose... titrate slowly
  • Watch/ monitor for suicidal ideation, unexpected thoughts e.g. knives, harm to self or others
  • Discuss sexual adverse effects

Stopping an SSRI:

  • Taper dose by no more than 25% of total daily dose every 3-7 days or longer if get withdrawal (not necessary for fluoxetine).
  • Withdrawal can occur days-weeks after stopping an SSRI

Serotonin Syndrome:

Serotonin syndrome (or serotonin toxicity) is an uncommon but potentially life-threatening drug reaction that results from excess serotonergic activity at central nervous system and peripheral serotonin receptors. It can develop from excessive doses of a single serotonergic drug but more commonly occurs when combinations of serotonergic drugs are used together, particularly when these drugs act to increase serotonin via different mechanisms. Examples of drugs that can cause serotonin syndrome include antidepressants (especially SSRIs and clomipramine), lithium, St John’s wort, pethidine, tramadol, and linezolid.

Onset of symptoms is usually rapid, occurring within hours or days (most commonly within 24 hours) following the initiation, dose escalation, or overdose of a serotonergic drug, the addition of a new serotonergic drug, or an inadequate washout period between stopping a serotonergic drug and starting an irreversible MAOI. The symptoms may range from mild to life-threatening. Severe toxicity, which is a medical emergency, usually occurs with a combination of serotonergic drugs, one of which is generally an MAOI.

The excess serotonin activity produces a triad of specific symptoms including neuromuscular, autonomic and mental status changes, although features from each group may not be seen in all patients.

  • Neuromuscular effects: hyperreflexia, myoclonus, tremor, ataxia, rigidity, restlessness, nystagmus, trismus.
  • Autonomic effects: shivering, sweating, fever, hypertension, tachycardia, nausea, diarrhoea, salivation, tachypnoea.
  • Mental status changes: confusion, hypomania, agitation, headache, coma.

Management depends on the severity of symptoms. In all suspected cases the precipitating drug(s) should be discontinued; this generally results in resolution of symptoms within 24 hours, however symptoms may persist if the drug involved has a long half-life, has active metabolites, or a prolonged duration of action. Other management is largely supportive by controlling agitation, hyperthermia, and autonomic instability. See also Serotonin syndrome/toxicity—reminder, Prescriber Update, December 2010 and Advice about serotonin syndrome, Medsafe Alert Communication; July 2015.

Antidepressant discontinuation syndrome:

Antidepressant discontinuation syndrome may occur within 5 days of stopping treatment with antidepressant drugs; symptoms are usually mild and self-limiting (lasting for 1–2 weeks), but in some cases may be severe. Tricyclic antidepressants, monoamine oxidase inhibitors (MAOIs) and antidepressants with a shorter half-life, such as paroxetine and venlafaxine, are associated with a higher risk of discontinuation symptoms.

The risk of discontinuation symptoms is also increased if the antidepressant is stopped suddenly after regular administration for 8 weeks or more. Symptoms can also occur after a reduction in dose or omission of a dose. The dose should preferably be reduced gradually over about 4 weeks (fluoxetine is an exception to this rule due to its long half-life), or longer if discontinuation symptoms emerge. Some patients will continue to have symptoms despite a slow withdrawal. Switching to fluoxetine may be helpful for patients who are having trouble withdrawing from paroxetine or venlafaxine [unapproved indication]. See also tricyclic antidepressant discontinuation (section 4.3.3), MAOI discontinuation (section 4.3.4), and SSRI discontinuation (section 4.3.1) for a description of symptoms.

 

Antidepressant switching table (please see attachments below for a PDF copy)

 

Changing to

Changing

from

short-acting SSRI [a]

fluoxetine

TCAs [b]

venlafaxine

mirtazapine or mianserin

bupropion

moclobemide

irreversible nonselective MAOIs [c]

short-acting SSRIs [a]

Stop 1st SSRI [d] then start 2nd SSRI the following day

Stop 1st SSRI [d]then start fluoxetine

Cross taper cautiously with very low dose TCA [f][g]

Stop SSRI [d] then start venlafaxine the next day at 37.5mg/day and increase very slowly

Withdraw before starting mirtazapine cautiously

Withdraw then start bupropion

Withdraw, wait 1 week, start moclobemide

Withdraw and wait 1 week

fluoxetine [h]

Stop fluoxetine, wait 4-7 days, start SSRI at low dose [e]

Stop fluoxetine, wait 4-7 days, start TCA at very low dose and increase very slowly [f][g]

Stop fluoxetine, wait 4-7 days, start venlafaxine at 37.5mg/day and increase very slowly

Stop fluoxetine, wait 4-7 days, start mirtazapine cautiously

Stop fluoxetine, wait 4-7 days, start bupropion

Stop fluoxetine, wait 5 weeks, start moclobemide

Stop fluoxetine and wait 5 weeks [h]

TCAs [b]

Halve dose, add SSRI, then slowly withdraw TCA [g]

Halve dose, add fluoxetine, then slowly withdraw TCA [g]

Cross taper cautiously

Cross taper cautiously starting with venlafaxine 37.5mg/day [g]

Withdraw, start mirtazapine cautiously

Cross taper cautiously

Withdraw, wait 7 days, start moclobemide

Withdraw and wait 7 days

venlafaxine

Cross taper cautiously starting with low dose SSRI [e]

Cross taper cautiously starting with fluoxetine 20mg on alternate days

Cross taper cautiously with very low dose TCA [g]

Withdraw, start mirtazapine cautiously

Withdraw, start bupropion cautiously

Withdraw, wait 7 days, start moclobemide

Withdraw and wait 7 days

mirtazapine/ mianserin

Withdraw then start SSRI

Withdraw then start fluoxetine

Withdraw then start TCA

Withdraw then start venlafaxine

Withdraw, start bupropion cautiously

Withdraw, wait 7 days, start moclobemide

Withdraw and wait 7 days

bupropion

Withdraw then start SSRI

Withdraw then start fluoxetine

Withdraw then start TCA at a low dose.

Withdraw, start venlafaxine at 37.5mg and increase slowly

Withdraw, start mirtazapine cautiously

Withdraw, wait 7 days, start moclobemide

Withdraw and wait 7 days

moclobemide

Withdraw, wait 24 hours, start SSRI

Withdraw, wait 24 hours, start fluoxetine

Withdraw, wait 24 hours, start TCA

Withdraw, wait 24 hours, start venlafaxine

Withdraw, wait 24 hours, start mirtazapine

Withdraw, wait 24 hours, start bupropion

Withdraw and wait 24 hours

irreversible nonselective MAOIs

Withdraw and wait 2 weeks

Withdraw and wait 2 weeks

Withdraw and wait 2 weeks

Withdraw and wait 2 weeks

Withdraw and wait 2 weeks

Withdraw and wait 2 weeks

Withdraw and wait 2 weeks

Withdraw and wait 2 weeks

Notes

[a] Short-acting SSRIs are citalopram, escitalopram, paroxetine, and sertraline.

[b] TCAs are amitriptyline, clomipramine (refer to note g), dosulepin (dothiepin), doxepin, imipramine, nortriptyline, trimipramine.

[c] Irreversible nonselective MAOIs (phenelzine or tranylcypromine) should be commenced with caution after all other antidepressants because of the risk of hypertensive crisis and serotonin toxicity. Allowance should be made for the washout period (5 half-lives) and individual patient differences in pharmacokinetics.

[d] Abrupt withdrawal is usually possible, however if patients are likely to experience problems with discontinuation symptoms then a slower withdrawal may be required;

[e] Low dose= citalopram 10mg/day; escitalopram 5mg/day; paroxetine 10mg/day; sertraline 25mg/day; fluoxetine 20mg on alternate days

[f] If changing from paroxetine or fluoxetine, TCA concentration may be elevated for at least several weeks due to persisting SSRI-induced cytochrome P450 inhibition.

[g] Do not co-administer clomipramine with SSRIs or venlafaxine.

[h] Care is required when changing from fluoxetine to another antidepressant as it has a longer half-life than other SSRIs, leading to significant concentrations of fluoxetine or its active metabolite being present for about five weeks after cessation.


Attachments:

Disclaimer: The information and advice contained in this document is based upon evidence from available resources at our disposal at the time of publication, and reflects best practice. However, this information is not a substitute for clinical judgement and individualised medical advice. Compass Health accepts no responsibility or liability for consequences arising from use of this information.